Sunday, October 8, 2006

Poor Boy

Rob's sciatica continues. Its been a hellish week, not only for him but for all of us here as well. Comfort has been unattainable whatsoever. We've been to the ER three times when his blood pressure just went through the roof and he was also having headaches. No strokes, no heart attacks, very scary business.

He needs to have an epidural infusion of steroids, it should bring the spasms to a halt; that's what we hope. We'd have had it already were it not for his anticoagulation therapy for his as-yet unresolved atrial fibrillation. He needs 7 days with no coumadin and that's a long long time when the patient is having the kind of pain that sends your blood pressure to amazingly high levels.

In the last two days, its gotten better but let me run down his "pain management" line up: flexeril or ativan for muscle relaxation (haha), dilaudid, OXYCONTIN (yep, hillbilly heroin), percocet for "break through" pain. Tylenol and ibuprofen.

I' m nervous that the DEA will show up here soon. That concern is dwarfed only by concern that he's going to stop breathing.

I'm a pretty rational person but I really had a hard time earlier this week. It took a long time to understand that although he was so miserable and needed help desperately, his life wasn't actually at risk in the way that it was earlier this year. There's just so much emotional confusion. I wonder if it will always be like this. But even my mother-in-law recognized what was happening to me and tried to get me to take some valium. See what I mean about the DEA?

Anyway,I think we've hit what will be his steady-state for the next week (epidural next Friday): he estimates that he's pain free (something it took great effort to attain working through all of the doctors) about 1/3 of the time, uncomfortable 1/3 of the time and completely overwhelmed by the pain the other third of the time. I just hope we don't run out of meds. I've developed a little chart for him....the schedule is confusing enough for a sober person.... and I assemble his little "happy meals".

By the way---he has been too funny to be with. The Oxycontin makes him the happiest, most gracious man he's ever been (and that's saying a good bit). He's also been on prednisone for the inflammation and those make him completely manic---he's nuts.

And my favorite of all---- he was completely frustrated two nights ago after five minutes of trying to "unpause" the TiVo using the telephone. I have earned the right to make of fun of him forever for it and to embellish it...

1 comment:

Donna said...

Poor boy. It's just been one thing after another. It's going on one year of misery in your household so I'm sure this next year will find you both and the girlies absolutely fabulous and pain free. LYFE